Iowa, 2025

Damaging Wind in Iowa, July 22, 2025

July 22, 2025 · NWS DMX · 1 event in 1 county or zone

Hot and humid conditions resulted in a deeply unstable environment with SBCAPE of 3000-5000 J/kg and CAPE around 1000 J/kg as an MCV lifted across the area. Lack of deep layer shear prevented more organized storm development, though scattered convection did develop across the area through the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Hot and humid conditions resulted in a deeply unstable environment with SBCAPE of 3000-5000 J/kg and CAPE around 1000 J/kg as an MCV lifted across the area. Lack of deep layer shear prevented more organized storm development, though scattered convection did develop across the area through the afternoon and evening. One cell near Ottumwa produced gusty winds as the core collapsed, resulting in a gust of 62 mph at the Ottumwa ASOS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 22, 5:44 PM CST, 12 minutes earlier. Its key messages:

  • Warm and humid through this evening. A few thunderstorms possible from late this afternoon through tonight, with a Marginal Risk of severe weather in the form of isolated strong winds and perhaps a brief tornado or two.
  • Hot and humid again Wednesday, with Heat Index values peaking around 105 and a Heat Advisory in effect for the afternoon and evening.
  • Additional thunderstorms forecast late Wednesday through Wednesday night, with a Slight Risk of severe weather mainly in northwest Iowa, again in the form of strong winds.
Area forecast discussion, Jul 22, 5:44 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
644 PM CDT Tue Jul 22 2025

 ...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- Warm and humid through this evening. A few thunderstorms
  possible from late this afternoon through tonight, with a
  Marginal Risk of severe weather in the form of isolated
  strong winds and perhaps a brief tornado or two.

- Hot and humid again Wednesday, with Heat Index values peaking
  around 105 and a Heat Advisory in effect for the afternoon and
  evening.

- Additional thunderstorms forecast late Wednesday through
  Wednesday night, with a Slight Risk of severe weather mainly
  in northwest Iowa, again in the form of strong winds.

&&

.DISCUSSION...
Issued at 203 PM CDT Tue Jul 22 2025

A large MCV (Mesoscale Convective Vortex) cast off by storms
over Kansas last night has been drifting northeastward over
southeast Nebraska this morning and entered far southwest Iowa
early this afternoon. While no precipitation has been observed
with this feature, it is readily apparent in satellite imagery
and weak radar returns and is spreading clouds into our forecast
area from the southwest. In a larger, synoptic sense a large
high pressure ridge over the southeastern U.S. extends its
influence over Iowa and neighboring states and has promoted warm
and very humid conditions today, with evapotranspiration-aided
dewpoints climbing into the 74-77 range across most of the area
at this time. However, rising temperatures have been restrained
by low cloud cover aided by the approaching MCV. This will hold
not only temperatures but heat index values in check this
afternoon and no expansion of the Heat Advisory in our far
southeast counties is anticipated.

As the MCV moves across primarily our western and then northern
counties later today into tonight, diurnal heating and
destabilization may allow for some thunderstorms to develop in
its vicinity. While such expectations are tempered by modest
capping/inhibition, at this time of year we are always leery of
such a pronounced vortex moving through during prime time. CAMs
have been having trouble resolving these features and
interactions and thus are showing considerable variability in
their convective solutions, however low POPs (20-30%) are
certainly justified through the evening. For any storms that do
form, deep-layer shear is quite limited and no organized severe
weather threat is foreseen, however, there are a couple of
possibilities for hazardous weather. First, very strong
instability has developed with SPC currently analyzing SBCAPE of
3000-5000 J/kg across most of our service area, and DCAPE of
around 1000 J/kg. This will support initially very strong
updrafts and an associated straight-line wind threat as
downdrafts occur. Second, 0-3 KM CAPE will increase to near 100
J/kg at times later this afternoon and some enhanced surface
vorticity and stretching potential is noted near the approaching
MCV, which will support weak funnel clouds during the developing
updraft stage of showers and storms. We will be closely
monitoring both of these possibilities through the evening, and
SPC is advertising a Marginal Risk of severe weather
accordingly.

While probability/coverage of any convection should diminish
after sunset, a low chance (~20%) will persist tonight mainly in
our north and northeast, closer to the departing MCV as well as
the periphery of the southeast U.S. ridge where less forcing
will be needed. By daytime Wednesday however, things should
really clear out with the ridge reasserting itself and more
sunshine. Somewhat deeper mixing/stronger surface winds around
15 MPH, along with stronger insolation, will support higher
temperatures rising into the lower 90s with dewpoints continuing
to hover around the mid-70s for much of the day. This will push
Heat Index values into the 103-107 range in many areas, and a
Heat Advisory is issued for Wednesday accordingly. By Wednesday
evening a low pressure trough will approach northwestern Iowa
and subsequently push southeastward across the state Wednesday
night and Thursday morning, temporarily ending the oppressive
heat. Scattered thunderstorms will accompany the passage of the
trough, with ample instability supporting another straight-line
wind threat that should be maximized in northwest Iowa and
diminish heading southeast as the night progresses and the
storms become more outflow-dominant.

The trough crossing Iowa Wednesday night/Thursday morning will
likely stall somewhere between central Iowa and northern
Missouri, wobbling over those areas for a couple of days before
finally clearing out around Saturday as another mid-level
impulse kicks through. During this couple of days showers and
thunderstorms will remain possible at times, but with generally
weak shear profiles and more limited instability, any severe
weather probabilities will be lower. Temperatures will also be
held a bit more in check during this period, with highs
generally in the mid to upper 80s Friday and Saturday.
Thereafter however, another deep-layer ridge building to our
west and southwest may place us within a proverbial "ring of
fire" scenario, as depicted by the 00Z EC and 12Z GFS runs, in
which temperatures will warm once again and periodic MCS's may
race across portions of the region. At this range the
predictability of such features is notoriously low, so we will
better assess such possibilities in the coming days.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 638 PM CDT Tue Jul 22 2025

The primary aviation concern is thunderstorm potential early in
the period at sites. The storm potential may linger much of the
evening near KMCW/KALO. VFR conditions are expected to follow
with southerly wind mainly below 12 kts through early Wed
morning. Breezy to gusty south winds will develop from late
morning and into Wed afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 8 PM CDT Wednesday for IAZ004>007-
015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097.
Heat Advisory until 7 PM CDT this evening for IAZ086-096-097.

&&

DISCUSSION...Lee
AVIATION...Donavon
Hazardous weather outlook, Jul 22, 1:41 PM CST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
241 PM CDT Tue Jul 22 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>085-092>095-231400-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-
241 PM CDT Tue Jul 22 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated storms are expected through tonight. A few storms could
be briefly severe through this evening, with gusty winds and
possibly an isolated weak tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A heat advisory is in effect for the area Wednesday afternoon
through evening. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Thunderstorms will enter northwestern Iowa Wednesday evening and
move southeastward Wednesday night, persisting at intervals from
Thursday into Saturday. Initially severe weather will be possible
Wednesday evening into Wednesday night, mainly in northwestern
Iowa where the primary threat will be strong winds. From Thursday
into Saturday the overall threat of severe weather appears low,
but will be monitored in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not anticipated at this time.

IAZ086-096-097-231400-
Wapello-Appanoose-Davis-
241 PM CDT Tue Jul 22 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A heat advisory is in effect for the area through 7 PM today.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Isolated storms are possible (<20% chance) this afternoon. The
threat for severe weather remains low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A heat advisory is in effect for the area Wednesday afternoon
through evening. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Thunderstorm chances return at intervals from Thursday into
Saturday. The overall severe weather threat appears low, but will
be monitored in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation not anticipated at this time.

In the hours before

Local storm report, Jul 22, 1:48 PM CST, 4 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
248 PM CDT Tue Jul 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 AM     Flash Flood      1 WNW Colfax            41.68N 93.25W
07/20/2025                   Jasper             IA   Emergency Mngr

            Delayed report. At least six to ten inches
            of water flowing through portions of the
            Jasper County fairgrounds. Several parked
            cars and campers flooded.

&&

JAZ

The radar

The Des Moines radar (KDMX), 127 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wapello

When
July 22, 5:56 PM CST
Where
Wapello County, 0.69 mi N of (Otm)ottumwa Indstrl
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.110, -92.450

A 62 mph gust measured at the Ottumwa airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290315.